Minnesota, 2018

Tornado and Hail in Minnesota, May 25, 2018

May 25, 2018 · NWS MPX · 9 events in 5 counties and zones

A series of thunderstorms developed Friday afternoon along a cold front, amidst a moisture rich air mass. Another area of storms developed across the eastern Dakotas, and raced eastward across central, and southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A series of thunderstorms developed Friday afternoon along a cold front, amidst a moisture rich air mass. Another area of storms developed across the eastern Dakotas, and raced eastward across central, and southern Minnesota. The storms along the front produced a weak landspout tornado near Minnesota Lake. Other storms produced marginal severe hail in the northwest part of the Twin Cities, with larger hail, up to golf ball size, west of Albert Lea.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 25, 11:10 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 25, 11:10 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1210 PM CDT Fri May 25 2018

.UPDATE...
Issued at 1205 AM CDT Fri May 25 2018

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 425 AM CDT Fri May 25 2018

There is very little change in the airmass for today, with a cold
front still bisecting the forecast area. Early morning water vapor
imagery shows an upstream shortwave trough over North Dakota and
southern Manitoba that will supply extra support for convective
re-initiation today. The first area of concern will be along/ahead
of the cold front as diurnal heating induces destabilization.
While layer shear is again weak, lapse rates and instability
(dewpoints in the lower 60s and MLCAPE values of 1500 J/KG) could
prove sufficient for a widely scattered severe storms this
afternoon/evening along and east of the Interstate 35 corridor.

The other area of potential convective development is back to the
west over west central MN, where weak shortwave energy could be
sufficient to initiate some regeneration of widely scattered
showers and thunderstorms this afternoon. Several of the hi-res
models are picking up on this scenario, so have included chance
POPS for the entire area.

High temperatures will be a bit tricky given the potential for
convective debris clouds and re-development, but generally think
readings should be within a few degrees of Thursday's highs.
Expect 85-95 degrees from west central WI to west central MN,
respectively.

Showers look a bit lackadaisical in clearing tonight, so have
included low POPS in west central WI until 09Z.

.LONG TERM...(Saturday through Thursday)
Issued at 425 AM CDT Fri May 25 2018

The main change in the long term forecast period was to insert low
POPs for Memorial Day, with less confidence that the mid-level
ridge will be robust enough to entirely inhibit convection. The
GFS has been consistent in showing the potential for widely
scattered activity, and the ECMWF is now hinting at that potential
as well. Kept Sunday dry for now, but I wouldn't be surprised to
see a few pop-up showers/storms develop then as well.

Temperatures will be the other concern, with hot and humid
conditions expected both Saturday and Sunday. Current forecast
temps/dewpoints do not yield heat index values quite high enough
to warrant a heat advisory at this point. However, given winds
will be light and skies will be mostly sunny, the Wet Bulb Globe
Temperature (WBGT) is a much better indicator of the potential for
heat risk for those who will be active outdoors. WBGT values in
the 75-80 degree range are expected Saturday, and even higher
values in the lower 80s are forecast for Sunday. These values
indicate discretion is suggested for outdoor exercise/activities,
especially those of an intense or prolonged nature. More frequent
rest breaks are also recommended.

Models eject the western trough across the area in the Tuesday-
Wednesday time frame, so shower and thunderstorm chances and a
trend toward more seasonal temperatures were included.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1131 AM CDT Fri May 25 2018

Will look for mainly VFR conditions with the caveat the isolated-
scattered convection may put a dent into those plans. Chances are
too low for inclusion at any site other than KEAU at this point
but will monitor radar trends and amend as needed. Best chances
for TSRA will be east of the I-35 corridor this afternoon and
evening. SW winds will be a little gusty this afternoon then
settle down to less than 10 knots this evening through tonight.

KMSP...Will keep MSP dry in the 25/18z TAF but chances are non-
zero that TSRA may impact the terminal. Potential for any
thunderstorms would be late this afternoon into the evening and
the bulk of the activity will be east of MSP. However, cannot rule
out an isolated thunderstorm so will continue to monitor.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SW less than 5 kts.
MON...VFR. Slight chc TSRA late. Wind S 5 kts.
TUE...Mainly VFR. Chc -SHRA/-TSRA. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...LS
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, May 25, 11:21 AM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1221 PM CDT Fri May 25 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1221 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon through this evening. A
few storms may be severe with large hail and damaging winds,
mainly east of Interstate 35. Some storms may also contain heavy
rain.

Temperatures will warm into the upper 80s to mid 90s across the
area this afternoon. These temperatures, combined with high
humidity values, will yield heat indices in the 90 to 95 degree
range.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The heat will continue through Memorial Day. High temperatures in
the the upper 80s to mid 90s will occur each day with heat
indices in the low to mid 90s. The very warm temperatures and
high humidity will combine to create a heightened risk for heat
illnesses, especially for those who are active or working
outdoors.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening for locations east of Interstate 35.

In the hours before

Special weather statement, May 25, 9:00 AM CST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1000 AM CDT FRI MAY 25 2018

WIZ028-251600-
Eau Claire-
1000 AM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT EAU CLAIRE COUNTY THROUGH
1100 AM CDT...

At 958 AM CDT, a strong thunderstorm was located near Mondovi
Airfield, or 7 miles northeast of Mondovi, moving east at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Augusta, Fall Creek, Foster, Lake Eau Claire County Park, Brackett
and Allen.

This includes Interstate 94 in Wisconsin between mile markers 72 and
87.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4460 9164 4472 9164 4482 9105 4459 9102
TIME...MOT...LOC 1458Z 265DEG 17KT 4466 9158

JPC
Special weather statement, May 25, 9:58 AM CST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1058 AM CDT FRI MAY 25 2018

WIZ028-251700-
Eau Claire-
1058 AM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAU CLAIRE
COUNTY...

At 1058 AM CDT, a strong thunderstorm was located over Foster, or 16
miles southeast of Eau Claire, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Augusta, Fairchild, Foster and Allen.

This includes Interstate 94 in Wisconsin between mile markers 78 and
86.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4460 9131 4459 9137 4469 9138 4475 9093
      4460 9092
TIME...MOT...LOC 1558Z 270DEG 19KT 4465 9127

jrb
Local storm report, May 25, 11:31 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     HAIL             PRIOR LAKE              44.71N 93.43W
05/25/2018  M0.75 INCH       SCOTT              MN   TRAINED SPOTTER

0200 AM     HAIL             1 E WATERTOWN           44.96N 93.83W
05/25/2018  M0.25 INCH       CARVER             MN   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 1 E
            WATERTOWN.

0905 PM     TSTM WND DMG     CANNON FALLS            44.51N 92.91W
05/24/2018                   GOODHUE            MN   LAW ENFORCEMENT

            TREE DOWN.

0900 PM     TSTM WND DMG     OSAKIS                  45.87N 95.15W
05/24/2018                   DOUGLAS            MN   911 CALL CENTER

            POWER LINE DOWN. TIME ESTIMATED.

0850 PM     TSTM WND DMG     DENNISON                44.41N 93.04W
05/24/2018                   GOODHUE            MN   LAW ENFORCEMENT

            ROOF BLOWN OFF SHED, LANDING ON A ROAD IN
            THE NORTHERN EDGE OF DENNISON.

0835 PM     TSTM WND GST     3 E GLENWOOD            45.65N 95.32W
05/24/2018  M68 MPH          POPE               MN   AWOS

0830 PM     HAIL             VILLARD                 45.72N 95.27W
05/24/2018  M0.88 INCH       POPE               MN   TRAINED SPOTTER

0800 PM     TSTM WND DMG     MAHTOMEDI               45.06N 92.96W
05/24/2018                   WASHINGTON         MN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0758 PM     TSTM WND DMG     FARIBAULT               44.29N 93.27W
05/24/2018                   RICE               MN   911 CALL CENTER

            TREES AND POWER LINES DOWN. TIME ESTIMATED.

0758 PM     TSTM WND DMG     3 WNW FARIBAULT         44.31N 93.33W
05/24/2018                   RICE               MN   911 CALL CENTER

            TREES DOWN IN WELLS TOWNSHIP. TIME
            ESTIMATED.

0745 PM     TSTM WND GST     2 ESE ST. PAUL          44.94N 93.06W
05/24/2018  M56 MPH          RAMSEY             MN   AWOS

            AT KSTP.

0745 PM     TSTM WND DMG     2 NW BURNSVILLE         44.78N 93.32W
05/24/2018                   DAKOTA             MN   STORM CHASER

            SEVERAL TREES UPROOTED, AT LEAST SIX POWER
            POLES DOWN ON THE NORTH SIDE OF HIGHWAY 13,
            NEAR WASHBURN AVE.

0744 PM     HAIL             2 SE MINNEAPOLIS        44.97N 93.23W
05/24/2018  E1.00 INCH       HENNEPIN           MN   NWS EMPLOYEE

            1 INCH HAIL CEDAR RIVERSIDE NEIGHBORHOOD.

0740 PM     TSTM WND GST     2 SW EDEN PRAIRIE       44.83N 93.46W
05/24/2018  M53 MPH          HENNEPIN           MN   ASOS

0738 PM     TSTM WND GST     MINNEAPOLIS ST. PAUL AI 44.88N 93.23W
05/24/2018  M61 MPH          HENNEPIN           MN   OFFICIAL NWS OBS

0730 PM     TSTM WND DMG     4 N RICHFIELD           44.93N 93.28W
05/24/2018                   HENNEPIN           MN   TRAINED SPOTTER

            TREE LIMBS DOWN NEAR 40TH AND NICOLLET IN
            SOUTH MINNEAPOLIS.

0729 PM     TSTM WND GST     MINNEAPOLIS ST. PAUL AI 44.88N 93.23W
05/24/2018  M50 MPH          HENNEPIN           MN   OFFICIAL NWS OBS

0725 PM     TSTM WND DMG     5 E HANCOCK             45.50N 95.69W
05/24/2018                   POPE               MN   LAW ENFORCEMENT

            LARGE POLE SHED DAMAGED.

0725 PM     TSTM WND DMG     WATERTOWN               44.96N 93.85W
05/24/2018                   CARVER             MN   LAW ENFORCEMENT

            TREE DOWN.

0715 PM     TSTM WND DMG     MAPLE GROVE             45.11N 93.46W
05/24/2018                   HENNEPIN           MN   PUBLIC

            TREES DOWN. TIME ESTIMATED.

0710 PM     TSTM WND DMG     2 NE SAVAGE             44.78N 93.33W
05/24/2018                   SCOTT              MN   TRAINED SPOTTER

            TREES DOWN ALONG HIGHWAY 13.

0650 PM     TSTM WND DMG     WACONIA                 44.84N 93.79W
05/24/2018                   CARVER             MN   911 CALL CENTER

            POWER LINES DOWN.

0650 PM     TSTM WND DMG     WATERTOWN               44.96N 93.85W
05/24/2018                   CARVER             MN   911 CALL CENTER

            TREES AND POWER LINES DOWN. POWER POLE DOWN
            ON A CAR.

0635 PM     TSTM WND GST     2 WSW PLATO             44.76N 94.08W
05/24/2018  M61 MPH          MCLEOD             MN   AWOS

            GLENCOE AIRPORT GUSTED TO 61 MPH.

0630 PM     TSTM WND DMG     1 SW NORWOOD/YOUNG AMER 44.77N 93.93W
05/24/2018                   CARVER             MN   FIRE DEPT/RESCUE

            POWER LINES DOWN.

0618 PM     TSTM WND DMG     GLENCOE                 44.77N 94.15W
05/24/2018                   MCLEOD             MN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0405 PM     TSTM WND DMG     RENVILLE                44.80N 95.21W
05/24/2018                   RENVILLE           MN   BROADCAST MEDIA

            TREE DOWN. REPORT COURTESY OF WCCO. TIME
            ESTIMATED.

&&

The radar

The Minneapolis radar (KMPX), 113 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Faribault

When
May 25, 1:40 PM CST to 1:43 PM CST
Where
Faribault County, 4.38 mi E of Minnesota Lake to 4.79 mi E of Minnesota Lake
Rating
EF0
Path length
0.41 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
43.844, -93.762

A landspout tornado moved across an open field and was filmed on video. It did not hit anything.

Hail, Freeborn

When
May 25, 2:30 PM CST
Where
Freeborn County, 2.07 mi N of Alden
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
43.700, -93.580

Hail, Freeborn

When
May 25, 2:40 PM CST
Where
Freeborn County, 1.71 mi SW of Alden
Measured
1.75 in hail
Reported by
Public
Coordinates
43.650, -93.600

Hail, Freeborn

When
May 25, 3:00 PM CST
Where
Freeborn County, 0.69 mi S of Conger
Measured
1.75 in hail
Reported by
Public
Coordinates
43.610, -93.530

Hail, Wright

When
May 25, 3:45 PM CST
Where
Wright County, 1.19 mi SE of St Michael
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.210, -93.660

Hail, Hennepin

When
May 25, 3:50 PM CST
Where
Hennepin County, 2.54 mi SE of Rogers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.170, -93.540

Hail, Wright

When
May 25, 3:50 PM CST
Where
Wright County, 2.81 mi S of Delano
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
45.010, -93.790

Thunderstorm Wind, Hennepin

When
May 25, 4:00 PM CST
Where
Hennepin County, 2.85 mi SW of Osseo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.091, -93.462

A tree fell on a car near 75th Street and Fernbrook southwest of Osseo.

Hail, Rice

When
May 25, 6:20 PM CST
Where
Rice County, 0.69 mi S of Faribault
Measured
0.75 in hail
Reported by
Public
Coordinates
44.290, -93.270

There was also a report of several small tree limbs blown down in Faribault.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyThe tornado archive for Minnesota, 2018Warnings in Minnesota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747756, 746753, 746755, 746754, 746757, 746756, 746758, 746761, 746760.